Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 61, NWS Kansas City, MO

April 22, 2011Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 22, 2011, 4:44 PM CDT for Cooper County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2011, 4:44 PM CDT (21:44 UTC)
Expired
Apr 22, 2011, 5:00 PM CDT
In force
16 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 143 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS53 KEAX 222144
SVREAX
MOC053-222200-
/O.NEW.KEAX.SV.W.0061.110422T2144Z-110422T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT FRI APR 22 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COOPER COUNTY IN CENTRAL MISSOURI...

* UNTIL 500 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR CLARKSBURG...OR 8 MILES NORTHWEST OF
  CALIFORNIA...AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRAIRIE HOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3888 9252 3871 9261 3869 9283 3874 9281
      3890 9251 3889 9251
TIME...MOT...LOC 2144Z 254DEG 53KT 3874 9260
WIND...HAIL <50MPH 1.50IN

$$

ACH
2 follow-up statements
824 
WWUS53 KEAX 222153
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT FRI APR 22 2011

MOC053-222200-
/O.CON.KEAX.SV.W.0061.000000T0000Z-110422T2200Z/
COOPER MO-
453 PM CDT FRI APR 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COOPER COUNTY UNTIL 500 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED NEAR JAMESTOWN...OR 10 MILES NORTHEAST OF
CALIFORNIA...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3888 9252 3871 9261 3870 9275 3877 9270
      3890 9251 3889 9251
TIME...MOT...LOC 2153Z 254DEG 53KT 3877 9243
WIND...HAIL <50MPH 1.50IN

$$

ACH/DD
824 
WWUS53 KEAX 222157
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 PM CDT FRI APR 22 2011

MOC053-222207-
/O.EXP.KEAX.SV.W.0061.000000T0000Z-110422T2200Z/
COOPER MO-
457 PM CDT FRI APR 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COOPER COUNTY
WILL EXPIRE AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3888 9252 3871 9261 3870 9275 3877 9270
      3890 9251 3889 9251
TIME...MOT...LOC 2157Z 254DEG 53KT 3878 9235

$$

ACH/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:58 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 22, 3:58 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT FRI APR 22 2011

.DISCUSSION...

SHORT RANGE (TONIGHT THROUGH SATURDAY)...

FOR THE REST OF THE AFTERNOON HOURS...CONVECTION IS STARTING TO
BUBBLE ALONG THE ADVANCING FRONTAL BOUNDARY IN WEST CENTRAL/CENTRAL
MISSOURI. STORMS HAVE BEEN TRYING TO PERK UP ALONG THAT ADVANCING
BOUNDARY FOR A COUPLE OF HOURS NOW...BUT HAVE BEEN FIGHTING THE CAP
EVIDENT IN THE SPECIAL 20Z SOUNDING FROM THE SPRINGFIELD WEATHER
OFFICE. THE CURRENT POSITION OF THE STORMS...AND SPEED WITH WHICH THE
FRONT IS ADVANCING EAST...INDICATE THAT ONLY AREAS IN PETTIES...
COOPER...AND HOWARD COUNTIES ARE UNDER ANY THREAT FOR SEVERE WEATHER
FOR THE REST OF THE AFTERNOON. HOWEVER...THAT THREAT SHOULD COME TO
AN END AROUND 22Z /5 PM/ AS THE BOUNDARY MOVES EAST. TILL THEN...ANY
STORMS IN THIS AREA COULD HAVE ALL MANNER OF SEVERE WEATHER
ASSOCIATED WITH THEM.

BY THE EARLY EVENING HOURS...THE COLD FRONT GETTING DRAGGED ALONG BY
THE SURFACE LOW...CURRENTLY MOVING EAST ACROSS WEST CENTRAL
MISSOURI...WILL HAVE SWEPT THROUGH THE REGION AND PUSHED ANY STORM
ACTIVITY THAT IS OCCURRING WELL TO OUR SOUTH AND EAST.

AS THE FRONT SETTLES INTO SOUTHERN MISSOURI OVERNIGHT...THIS WILL
ALLOW A WEAK SURFACE HIGH TO NOSE INTO THE THE NORTHERN HALF OF
MISSOURI. CLOUD COVER SHOULD START TO ERODE AS THIS OCCURS
OVERNIGHT...AND FOR SATURDAY THIS SHOULD KEEP MUCH OF THE FOCUS FOR
MORE STORMS SOUTH OF OUR FORECAST AREA THOUGH THE MORNING HOURS.
TOWARDS THE AFTERNOON HOURS A TROUGH MOVING INTO THE SOUTHERN
ROCKIES WILL BEGIN INFLUENCING OUR REGION OF THE COUNTY...PUTTING
SOME PRESSURE ON THE FRONT ACROSS SOUTHERN MISSOURI TO MOVE NORTH.
WITH THE SURFACE HIGH UP NORTH...THOUGHTS ARE THE FRONT WONT MAKE
MUCH PROGRESS IN SHIFTING IN OUR DIRECTION OWING TO THE WEAK SURFACE
HIGH...BUT THAT WE MIGHT SEE SOME SHOWERS AND OR THUNDERSTORMS
ACROSS THE SOUTHERN REACHES OF THE FORECAST AREA AS EARLY AS THE
AFTERNOON HOURS NONE THE LESS AS MID-LEVEL WINDS BACK ACROSS
SOUTHERN MISSOURI AND THE ELEVATED FRONTAL BOUNDARY BEGINS SHIFTING
BACK TO THE NORTH. BETTER POTENTIAL FOR THE RETURN OF STORMS WILL
ARRIVE SATURDAY NIGHT AS THE SOUTHERN ROCKIES TROUGH MOVES A LITTLE
CLOSER...HELPING FOCUS A NOCTURNAL JET ACROSS NORTH CENTRAL OKLAHOMA
LATE SATURDAY NIGHT WHICH IS CURRENTLY EXPECTED TO DEVELOP A COMPLEX
OF STORMS WHICH WOULD THEN TRACK NORTHEAST THROUGH WEST CENTRAL
MISSOURI.

BY SUNDAY...THE HIGHER END POTENTIALS FOR PRECIPITATION ACROSS THE
REGION WILL HAVE SPREAD BACK TO THE NORTH ENOUGH TO ENCOMPASS MUCH
OF THE FORECAST REGION AS THE SOUTHERN ROCKIES TROUGH MOVES EASTWARD
INTO THE SOUTHERN PLAINS. DESPITE THE HIGH END POPS ACROSS OUR
REGION...MANY OF THE MODELS CONTINUE TO FOCUS THE HIGHEST
PRECIPITATION TOTALS ACROSS SOUTHERN AND EASTERN MISSOURI WHERE THE
FRONTAL BOUNDARY IS EXPECTED TO STILL BE WALLOWING. GIVEN THAT ANY
CONVECTION FROM SATURDAY NIGHT/EARLY SUNDAY MORNING WILL HAVE A
MAJOR INFLUENCE ON THE FRONTS POSITION /AND ANY RESULTING
CONVECTION/ HAVE OPTED TO KEEP THE HIGHER END POPS GOING FOR MUCH OF
THE FORECAST REGION THROUGH SUNDAY AND INTO SUNDAY NIGHT.

WITH THERE STILL BEING THE POTENTIAL FOR MULTIPLE ROUNDS OF STORMS
THROUGH THE WEEKEND...ESPECIALLY ACROSS CENTRAL MISSOURI...THERE IS
STILL ALSO PRESENT A SIGNIFICANT THREAT FOR EXTENSIVE RIVER AND
SMALL STREAM FLOODING. HOWEVER...WITH THE BREAK PRECIPITATION THAT
WE WILL GET DURING THE DAY SATURDAY...AND THE UNCERTAINTY OF WHERE
THE FRONT AND RESULTING HEAVY RAIN WILL OCCUR...HAVE OPTED NOT TO
ISSUE ANY FLOOD WATCHES AT THIS TIME.

CUTTER

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

AN UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE FIRST HALF OF
NEXT WEEK AS UPPER LEVEL TROUGHING SINKS INTO THE CENTRAL CONUS. FOR
MONDAY...FOCUS WILL BE ON A SET OF SURFACE LOWS OVER IL AND OK WITH
A FRONTAL BOUNDARY STRETCHING BETWEEN THEM OVER MO. WITH A DECENT
LOW TO MID LEVEL JET AND A SOUTHWESTERLY FLOW USHERING PLENTY OF
MOISTURE INTO THE REGION FROM THE GULF OF MEXICO...COULD SEE SHOWERS
AND THUNDERSTORMS DEVELOPING MONDAY AFTERNOON/EVENING. AS THIS
SURFACE LOW PROGRESSES TO THE NORTHEAST ON TUESDAY...COULD SEE A
BRIEF DRY PERIOD DURING THE DAY BEFORE THE NEXT SYSTEM REACHES THE
AREA. WITH THIS SYSTEM...THE UPPER LEVEL TROUGH WILL DIG A BIT
FURTHER SOUTH INTO OK ON TUESDAY. THIS DEEPER TROUGH WILL HELP KEEP
THE TRACK OF THE SURFACE LOW MOVING ACROSS SOUTHERN MISSOURI TUESDAY
NIGHT INTO WEDNESDAY MORNING...RESULTING IN PRECIPITATION CHANCES
PRIMARILY FOCUSED ACROSS SOUTHEAST KANSAS AND CENTRAL TO SOUTHERN
MISSOURI. ONCE THIS SYSTEM PUSHES NORTHEASTWARD OUT OF THE AREA
WEDNESDAY AFTERNOON...DRIER CONDITIONS ARE EXPECTED FOR THE
REMAINDER OF THE FORECAST PERIOD AS UPPER LEVEL RIDGING SETS UP OVER
THE WESTERN HALF OF THE CONUS. TEMPERATURES WILL LIKELY STAY
SLIGHTLY BELOW SEASONAL NORMALS DURING THE FIRST HALF OF THE WEEK AS
THOSE TWO WAVES MOVE THROUGH...BUT SHOULD BE WARMING UP TO NEAR OR
SLIGHTLY ABOVE AVERAGE BY THE LATTER PART OF THE WEEK.

ACH

&&

.AVIATION...

FOR THE 18Z TAF...LIFR/IFR CIGS CONTINUE TO ENVELOPE ALL THREE
TERMINAL SITES...WITH PERIODIC IFR/MVFR VSBYS DUE TO SHRA AND MIST.
BASED ON REGIONAL RADAR LOOP...EXPECT SHRA THREAT TO END BY 19-20
UTC AS AXIS OF BETTER ISENTROPIC FORCING MOVES EAST OF THE TERMINAL
SITES.  ISENTROPIC DOWNGLIDE AND APRIL INSOLATION WILL COMBINE TO
BREAK IFR STRATUS DECK BY MID-AFTERNOON...WITH HRRR AND NAM GUIDANCE
SUPPORTING THIS SCENARIO...AND EXPECT SKIES TO CLEAR BY 00 UTC.

A SURFACE LOW WILL PASS SOUTH AND EAST OF TERMINALS EARLY THIS
AFTERNOON WITH WINDS SHIFTING FROM THE NORTHEAST TO WEST IN ITS
WAKE.  WIND SPEEDS WILL REMAIN BELOW 12KTS WHILE CLOUDS ARE IN
PLACE...BUT MAY SEE SUSTAIN SPEEDS RISE TO BETWEEN 12-15KTS WITH
GUSTS UP TO 20KTS BY LATE AFTERNOON.

SF

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Apr 22, 1:02 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT FRI APR 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
102 PM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO REFORM ALONG AN EASTWARD MOVING COLD FRONT. AREAS EAST OF A
MACON TO MARSHALL TO BUTLER LINE WILL HAVE THE BEST CHANCE FOR SEVERE
WEATHER DURING THE MID TO LATE AFTERNOON HOURS. LARGE HAIL...
DAMAGING WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE WITH ANY
OF THESE STORMS. THE THREAT OF SEVERE WEATHER WILL END WITH THE
PASSAGE OF THE COLD FRONT EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL MORE UPPER LEVEL WEATHER SYSTEMS WILL TRACK THROUGH THE
CENTRAL PLAINS SUNDAY THROUGH MONDAY AND BRING PERIODIC
THUNDERSTORMS TO THE REGION. SEVERE THUNDERSTORMS WILL BE POSSIBLE
DURING THIS TIME. IN ADDITION...A WARM FRONT OVER SOUTHERN MISSOURI
WILL LIFT SLOWLY NORTHWARD AND ANCHOR REPEATED BANDS OF THUNDERSTORMS
WHICH COULD RESULT IN HEAVY RAINFALL. THIS COMBINED WITH RAINFALL
FROM THURSDAY NIGHT AND FRIDAY COULD RESULT IN WIDESPREAD FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR AREAS EAST OF A
MACON TO MARSHALL TO BUTLER LINE.

CUTTER

In the hours before

Special weather statement, Apr 22, 4:08 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 PM CDT FRI APR 22 2011

MOZ045-046-222145-
COOPER MO-PETTIS MO-
408 PM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR COOPER AND EASTERN PETTIS
COUNTIES UNTIL 445 PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SMITHTON...OR 6 MILES EAST OF SEDALIA...
MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOONVILLE...OTTERVILLE...PILOT GROVE...BUNCETON...CLIFTON CITY AND
  PRAIRIE HOME.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 99 AND 106.

LAT...LON 3869 9262 3868 9266 3869 9306 3859 9307
      3855 9325 3869 9329 3898 9274 3898 9271
      3882 9255
TIME...MOT...LOC 2108Z 242DEG 49KT 3868 9309

ACH/DD

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:56 PM CDTSpecial Weather StatementEAXCooper, Pettis34 min
Apr 22, 4:31 AM CDTSpecial Weather StatementEAXDeKalb29 min
Apr 22, 4:42 AM CDTSevere Thunderstorm WarningEAXPlatte33 min
Apr 22, 4:56 AM CDTSpecial Weather StatementEAXBuchanan, Daviess, DeKalb49 min
Apr 22, 5:12 AM CDTSpecial Weather StatementEAXClay, Platte48 min
Apr 22, 5:18 AM CDTSpecial Weather StatementEAXLinn42 min
Apr 22, 5:21 AM CDTSevere Thunderstorm WarningEAXClay, Clinton, Jackson, Platte39 min
Apr 22, 5:56 AM CDTSpecial Weather StatementEAXClay, Jackson, Lafayette, Ray49 min
Apr 22, 6:05 AM CDTSpecial Weather StatementEAXLinn40 min
Apr 22, 6:27 AM CDTSpecial Weather StatementEAXJohnson33 min
Apr 22, 6:45 AM CDTSpecial Weather StatementEAXSaline30 min
Apr 22, 7:57 AM CDTSpecial Weather StatementEAXRandolph18 min
Apr 22, 1:27 PM CDTRiver Flood WarningEAXCarroll27 hr
Apr 22, 4:08 PM CDTSpecial Weather StatementEAXCooper37 min
Apr 22, 4:15 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis30 min
Apr 22, 5:50 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston27 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.